MAUDE Adverse Event Report: NUVASIVE INC NUVASIVE MODULUS XLIF INTERBODY SYSTEM; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR

NUVASIVE INC NUVASIVE MODULUS XLIF INTERBODY SYSTEM; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Model Number 1775850
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 05/25/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was returned to nuvasive and the complaint was confirmed.Examination of the returned device was completed by nuvasive and the fracture pattern identified was consistent with excessive force fracture.Review of the information received identified the tip fractured during impaction indicating excessive off-angled force as the likely cause.The root cause was determined to be the result of off-angled excessive force applied during impaction and the result of technique.The unretrieved tip in the patient is not a concern for migration as it was reportedly firmly secured in the cage.No additional investigation required.Labeling review: "potential adverse events and complications as with any major surgical procedures, there are risks involved in spinal/orthopedic surgery." "patient education: preoperative instructions to the patient are essential.The patient should be made aware of the potential risks of the surgery." "do not implant the instruments: complications to the patient may include, but are not limited to: breakage of the device, which could make necessary removal difficult or sometimes impossible, with possible consequences of late infection and migration.Breakage could cause injury to the patient." "pre-operative warnings: the method of use for the instruments are to be determined by the user¿s experience and training in surgical procedures.The instruments should be treated as any precision instrument and should be carefully placed on trays, cleaned after each use, and stored, according to generally accepted hospital methods and practices.The instruments should be carefully examined prior to use for functionality, excessive wear, or damage.A damaged instrument should not be used as this may increase the risk of malfunction and potential patient injury.Care should be used during surgical procedures to prevent damage to the devices and injury to the patient." "intra-operative warnings: the physician should take precautions against putting undue stress on the spinal area with instruments.Any surgical technique should be carefully followed.It is important that the surgeon exercise extreme caution when working in close proximity to vital organs, nerves, or vessels, and that the force applied to the instrumentation is not excessive, to prevent potential injury to the patient.Over-bending, notching, striking, and/or scratching of implants with any instrument should be avoided to reduce the risk of breakage.The physical characteristics required for many instruments do not permit them to be manufactured from implantable materials.If any broken fragments of instruments remain in the body of a patient, they could cause allergic reactions or infections.If an instrument breaks in surgery and fragments go into the patient, these pieces should be removed prior to closure and should not be implanted.".
 
Event or Problem Description
During a spinal procedure the tip was fractured off inside the cage and left in-situ.No patient injury or consequence was reported.

Brand Name
NUVASIVE MODULUS XLIF INTERBODY SYSTEM
Common Device Name
INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Manufacturer (Section D)
NUVASIVE INC
7475 lusk blvd
san diego CA 92121
Manufacturer (Section G)
NUVASIVE INC
7475 lusk blvd
san diego CA 92121
Manufacturer Contact
geoff gannon
7475 lusk blvd
san diego, CA 92121
MDR Report Key17238906
Report Number2031966-2023-00138
Device Sequence Number7177045
Product Code MAX
UDI-Device Identifier00887517913425
UDI-Public887517913425
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K201692
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/30/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1775850
Device Lot NumberMS5403
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/30/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/26/2023
Initial Report FDA Received Date06/30/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/27/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexPrefer Not To Disclose